Illinois, 2022

Flash Flood and Damaging Wind in Illinois, July 24, 2022

July 24, 2022 · NWS ILX · 2 events in 1 county or zone

Scattered thunderstorms developed along an outflow boundary near I-70 during the afternoon. As clusters of storms moved southeast during the evening, additional development behind the initial storms resulted in multiple rounds of thunderstorms over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along an outflow boundary near I-70 during the afternoon. As clusters of storms moved southeast during the evening, additional development behind the initial storms resulted in multiple rounds of thunderstorms over the same areas. More than 4 inches of rain fell in Lawrence County in six hours, producing isolated flash flooding. The storms also produced an isolated strong wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 24, 5:30 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 24, 5:30 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
630 PM CDT Sun Jul 24 2022

.SYNOPSIS...
Issued at 308 PM CDT Sun Jul 24 2022

Scattered strong to severe thunderstorms will develop late this
afternoon into early this evening...primarily along and south of a
Paris to Shelbyville line. Once the storms push further southeast
later this evening, partly cloudy and dry conditions are expected
for the remainder of the night.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

19z/2pm surface analysis shows a cold front approaching I-55 from
the northwest. A couple bands of showers persist well ahead of the
front across the eastern KILX CWA: however, no significant
convection has formed yet. The airmass along/south of a Paris to
Shelbyville line has become moderately unstable, with latest
mesoanalysis suggesting MLCAPEs of 3000-3500J/kg. While deep layer
shear remains modest, think enough instability exists to support
scattered strong to severe storms along mesoscale outflow
boundaries and/or the approaching synoptic cold front as the
afternoon progresses. Am beginning to see agitated Cu and a few
radar echoes developing along I-70...and think this will be the
area to watch between now and about 23z/6pm. Damaging wind gusts
and large hail will be the primary risks from the storms.

The cold front will settle southward to I-70 later this evening,
then further south to the Ohio River by Monday morning. After some
lingering showers/thunder across the E/SE CWA this evening, think
conditions will dry out across the board overnight into Monday
morning as a weak bubble of high pressure builds into northern
Illinois. As the high shifts further eastward and a wave of low
pressure develops along the trailing end of the stalled frontal
boundary, clouds will be on the increase from west to east by
Monday afternoon. A few showers could develop late in the day,
especially along/southwest of a Macomb to Springfield line. Thanks
to northerly winds behind the front and ample cloud cover, highs
on Monday will be considerably cooler...with readings mainly in
the upper 70s and lower 80s.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

As low pressure tracks along the front, an area of showers and
thunderstorms will spread across south-central Illinois Monday
night into Tuesday. While there is still some uncertainty
concerning the exact placement of the heaviest rainfall axis,
confidence is growing that locations south of I-72 will be
favored. Given a continued supply of ample moisture flowing across
the boundary, rainfall amounts in excess of 2 inches will be
possible, which could lead to some flash flooding concerns. The
current forecast places the heaviest rain along/south of a
Jacksonville...to Taylorville...to Robinson line, but this may
shift slightly north/south with future forecast packages. Once
placement becomes more certain, a Flood Watch may need to be
considered.

After a lull in precip chances Tuesday afternoon/night, another
cold front will approach from the northwest by the middle of the
week. As a result, thunderstorm chances will increase Wednesday
into Thursday before the front slowly pushes southward out of the
area by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Jul 24 2022

Cold front has settled southward to the I-70 corridor early this
evening...with winds veering to NW at all central Illinois
terminals. Mid/high clouds will gradually clear from northwest to
southeast this evening, followed by mostly clear conditions
overnight into Monday morning. While mid/high clouds will once
again be on the increase by Monday afternoon, any lower ceilings
or precip associated with the next approaching system will hold
off until after 00z Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ061>063-066>068-
071>073.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 24, 2:16 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sun Jul 24 2022

ILZ027>031-036>038-040>042-047>050-250730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon. Severe weather
is not expected with these storms.

Heat index values up to 95 degrees are possible late this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday. It currently appears the threat of severe weather will be
low. However, areas of heavy rain will occur Monday night and
Tuesday, mainly near and south of the I-72 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-051>057-061-250730-
De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through early evening. A few of
the storms may be strong or locally severe, with damaging winds the
main concern.

Heat index values of around 100 to as high as 105 degrees are likely
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday night. It currently appears the threat of severe weather
will be low. However, areas of heavy rain will occur Monday night and
Tuesday morning, mainly from Springfield to Mattoon southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 7 pm this evening.

ILZ062-063-066>068-071>073-250730-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat index values 105 to 110 degrees are likely until this evening.

Scattered thunderstorms will move into the area this afternoon,
lingering through the evening. A few of the storms may be strong or
locally severe, with damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Friday morning. While severe weather is not expected to be
widespread, a few of the storms may be strong to severe, mainly
during the afternoons. Areas of heavy rain will also occur Monday
night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 8 pm this evening.

37

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 24, 5:38 PM CST to 5:43 PM CST
Where
Lawrence County, Lawrenceville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -87.600

Flash Flood, Lawrence

When
July 24, 10:15 PM CST to 11:40 PM CST
Where
Lawrence County, 0.4 mi SSW of Russellville to 1.21 mi SSE of Russellville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.814, -87.532

Flooding on Route 33 south of Russellville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043000, 1042999.